New York, 2005

Damaging Wind in New York, July 12, 2005

July 12, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 3:39 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 1:43 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT TUE JUL 12 2005

NYZ009-037-121945-
ONEIDA NY-
243 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 241 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN WAS LOCATED NEAR JUST NORTH OF DELTA
LAKE..AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTERNVILLE AND STOKES CORNER AT 250 PM EDT
  DELTA LAKE AT 300 PM EDT
  GRIFFISS AFB AND ROME AT 320 PM EDT
  WESTMORELAND AT 345 PM EDT

RAINFALL RATES OF ONE TO TWO INCHES AN HOUR, SMALL HAIL, AND WIND
GUSTS TO 35 MPH ARE LIKELY NEAR THE STORM. THE HEAVY RAIN MAY CAUSE
FLOODING OF DITCHES AND CULVERTS, OR PONDING OF WATER IN LOW LYING
AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

GILT
Local storm report, Jul 12, 2:10 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

&&

DJN
Special weather statement, Jul 12, 2:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT TUE JUL 12 2005

NYZ009-037-122030-
ONEIDA NY-
323 PM EDT TUE JUL 12 2005

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD THE ROME AREA IN
CENTRAL ONEIDA COUNTY...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DELTA LAKE TO
  STEUBEN TO HOLLAND PATENT..AND MOVING SOUTHWEST AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WESTERNVILLE AT 330 PM EDT
  STITTVILLE AT 335 PM EDT
  FLOYD AND DEERFIELD AT 350 PM EDT
  UTICA AND STOKES CORNER AT 355 PM EDT
  YORKVILLE AND WHITESBORO AT 400 PM EDT
  NEW YORK MILLS AT 405 PM EDT
  COLEMANS AT 410 PM EDT
  ROME AND NEW HARTFORD AT 415 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

NICOSIA
Local storm report, Jul 12, 2:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

&&

DJN
Special weather statement, Jul 12, 3:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT TUE JUL 12 2005

NYZ036-122100-
MADISON NY-
400 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO NORTHEAST MADISON COUNTY...

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ONEIDA..AND MOVING SOUTHWEST AT 20 MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  ONEIDA AND KENWOOD AT 405 PM EDT.
  LENOX AND WAMPSVILLE AT 410 PM EDT.
  CANASTOTA AT 415 PM EDT.
  SULLIVAN AT 425 PM EDT.
  PERRYVILLE AT 430 PM EDT.
  CAZENOVIA AT 440 PM EDT.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND OR DAMAGING WINDS. SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT
UNTIL 430 PM EDT FOR ONEIDA COUNTY. IF THIS STORM INCREASES IN
INTENSITY...WARNINGS WILL BE ISSUED FOR MADISON COUNTY.

NICOSIA
Local storm report, Jul 12, 3:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

&&

DJN

The radar

The Ft Drum radar (KTYX), 66 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 12, 3:15 PM EST
Where
Oneida County, Floyd
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
43.217, -75.350

Thunderstorm winds downed numerous trees and wires. Numerous trees were uprooted. Trees and wires fell on a house which started a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467260.